Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is odd because they weren’t doing that yesterday. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.

Might the aspirin be the cause?

And that possibility gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your mind, hearing that certain medicines were linked to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop using aspirin?

Tinnitus And Medication – What’s The Link?

The enduring rumor has associated tinnitus symptoms with countless medications. But what is the reality behind these rumors?

It’s widely believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a few medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:

  • It can be stressful to start using a new medication. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this sort of confusion.
  • Tinnitus is a fairly common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough individuals will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.

What Medications Are Connected to Tinnitus

There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.

The Connection Between Powerful Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally saved for specific instances. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

Diuretics are often prescribed for people who have hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will cause tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

It is feasible that the aspirin you took is causing that ringing. But the thing is: It still depends on dosage. Usually, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you quit using high dosages of aspirin, fortunately, the ringing tends to go away.

Consult Your Doctor

Tinnitus may be able to be caused by several other unusual medications. And there are also some unusual medicine mixtures and interactions that may generate tinnitus-like symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location